- Open Access
Solvability and positive solution of a system of second-order boundary value problem with integral boundary conditions
Boundary Value Problems volume 2014, Article number: 262 (2014)
The main purpose of this paper is to establish the existence, uniqueness and positive solution of a system of second-order boundary value problem with integral conditions. Using Banach’s fixed point theorem and the Leray-Schauder nonlinear alternative, we discuss the existence and uniqueness solution of this problem, and we apply Guo-Krasnoselskii’s fixed point theorem in cone to study the existence of positive solution. We also give some examples to illustrate our results.
The systems of second-order ordinary differential equations arise from many fields in physics, biology and chemistry; for example, in the theory of nonlinear diffusion generated by nonlinear sources, in thermal ignition of gases, and in concentration in chemical or biological problems (see – and the references therein). The main purpose of the present paper is to investigate sufficient conditions for the existence, uniqueness and positive solution of the following problem:
with integral conditions
where for all , , and are given functions satisfying some assumptions that will be specified later. and are nonnegative constants. The integral conditions have physical significations such as total mass, moment, etc. Sometimes it is better to impose integral conditions to get a more accurate measure than a local condition (see ). Various types of boundary value problems involving integral condition have been studied by many authors using fixed point theorems on cones, fixed point index theory, the generalized quasilinearization method, the Leray-Schauder nonlinear alternative and the Leggett-Williams fixed point theorem –. In  Yang and Sun considered the boundary value problem of the following differential equations:
and by using the degree theory, the existence of a positive solution of (1.3) is established. In , Ma considered the following system involving second-order ordinary differential equations:
where and are continuous functions on . By the use of a fixed point theorem on cone, Ma established the existence of one positive solution of (1.4) in which f and g satisfy appropriate growth and boundedness conditions. In ,  Khan and Ahmed et al. considered respectively the following second-order ordinary differentials equations:
where . The generalized method of quasilinearization is applied to obtain by iteration a monotone sequence converging uniformly and rapidly to a solution of (1.5) and (1.6). In  Benchohra studied the existence and uniqueness of a solution of the following second-order boundary value problem:
where is an integrable function. Benchohra et al. used the Leray-Schauder nonlinear alternative to investigate the existence of solutions of (1.7) under the conditions f is -Carathéodory and , , . In  Belarbi et al. used the Leggett-Williams fixed point theorem to study the multiple positive solutions for the nonlinear boundary value problem with integral boundary conditions:
For more knowledge about the boundary value problems, we refer the reader to –. Our aim is to use the Banach contraction principle and the Leray-Schauder nonlinear alternative to prove the existence and uniqueness solutions of our problem. For this, we formulate the boundary value problem as the fixed point problem. However, the Schauder fixed point theorem cannot ensure the solutions to be positive. Since only positive solutions are useful for many applications, motivated by the above works, the existence of positive solution is obtained by Guo-Krasnoselskii’s fixed point theorem. Our work is more general than –, , ; for example, (1.7) investigated in the case , , , and (1.3) in the case , , . To the best of our knowledge, no one has studied the existence and positiveness of solutions for system (1.1)-(1.2).
This paper is organized as follows. In Section 2, we present some preliminaries that will be used to prove our results. In Section 3, we discuss the existence and uniqueness of a solution for problem (1.1)-(1.2) by using the Leray-Schauder nonlinear alternative and Banach’s fixed point theorem. In Section 4, the study of the positivity of a solution is based on Guo-Krasnoselskii’s fixed point theorem in cone. Finally, we shall give three examples to illustrate our main results.
2 Preliminaries and lemmas
The Cartesian product of can be defined as equipped with the norm
where . The space E is a Banach space. We define, for all ,
For all ,
and for all ,
We define the set by .
The function is called a nonnegative solution of system (1.1)-(1.2) if and only if u satisfies (1.1)-(1.2) and for all , for .
The function is called a positive solution of system (1.1)-(1.2) if and only if u satisfies (1.1)-(1.2) and for all , for .
Let, , andare continuous functions. Thenis a solution of (1.1)-(1.2) if and only if for all,
is the unique solution of the problem
is the Green functions of the corresponding homogeneous problem.
where for all ,
and we denote by T the operator defined by
We can write Lemma 2.2 in the following form: is a solution of (1.1)-(1.2) if and only if u is a fixed point of the operator T.
3 Existence and uniqueness results
For all, ,
Let . If , then
This implies that
If , then and
This implies that
We deduce that for all , for all and for all , . Since for all , and . We obtain for all , , , where is given by (3.2). □
Now, we prove the existence and uniqueness of solutions in the Banach space E. The uniqueness result is based on Banach’s contraction principle .
Let, assume that the functions, andare continuous and there exist nonnegative functionssuch that for alland,
Then problem (1.1)-(1.2) has a unique solution u in E.
We shall use Banach’s fixed point theorem. For this we need to verify that T is a contraction function. For all , , for each , we have
Then by the Cauchy-Schwarz inequality, for all ,
we deduce that
Since , then T is a contraction, hence it has a unique fixed point which is the unique solution of (1.1)–(1.2). The proof is completed. □
We establish an existence result using the nonlinear alternative of Leray-Schauder type.
(Leray-Schauder nonlinear alternative (see ))
Let F be a Banach space and Ω be a bounded open subset of F, . Letbe a completely continuous operator. Then there exists, such that, or there exists a fixed point.
From this theorem we have the following result.
Let, assume that the functionsandare continuous such that there exist continuous and nonnegative functions, , and, , andnondecreasing onandsuch that for all, for all
Then the boundary value problem (1.1)-(1.2) has at least one nontrivial solution.
First let us prove that T is completely continuous.
It is easy to see that for all , are continuous since , , , and are continuous. T maps bounded sets into bounded sets in E; to establish this step, we use the Arzelà-Ascoli theorem . Let be a bounded subset in E. We shall prove that is relatively compact.
For and using (3.3), (3.4), (3.5) and Lemma 3.1, we get for all , for all ,
Since , , and are nondecreasing, then (3.7) becomes for all , for all ,
Using the Cauchy-Schwarz inequality, we have for all , for all ,
Then, for all ,
We deduce that T maps bounded sets into bounded sets in E. It is easy to show that T maps bounded sets into equicontinuous sets of E. By means of the Arzelà-Ascoli theorem , we deduce that T is completely continuous.
Now, we apply the Leray-Schauder nonlinear alternative to prove that T has at least a nontrivial solution in E. We define . Then, for such that , , we have
Using (3.6) we deduce that
which is a contradiction to the fact that . Lemma 3.3 allows us to conclude that T has a fixed point , and then problem (1.1)-(1.2) has a nontrivial solution . This achieves the proof. □
4 Existence of a positive solution
In this section, we will give some preliminary considerations and some lemmas which are essential to establish sufficient conditions for the existence of at least one positive solution for our problem. We make the following additional assumption.
(H1) The functions , and are continuous.
(H2) For all , there exist and such that for all , .
(H3) For all , there exist , and such that , and for all .
Now, we need some properties of the Green functions for .
Let, , then for all, for all, we have
The proof of Lemma 4.1 is similar to that of Lemma 3.1.
Let E be a Banach space. A nonempty closed convex is called a cone if it satisfies the following two conditions:
, implies ;
, implies .
is a cone of E.
(Guo-Krasnoselskii’s fixed point theorem in cone )
Let E be a Banach space, and letbe a cone. Assume thatandare two bounded open subsets of E withand. Letbe a completely continuous operator such that:
, and , or
, and , .
Then A has a fixed point in.
We employ Guo-Krasnoselskii’s fixed point theorem in cone to prove the existence of a positive solution of our problem, we have the following theorem.
Assume that conditions (H1), (H2) and (H3) hold. Then equation (1.1)-(1.2) has at least one positive solution.
Remark 4.3 shows that C is a cone subset of E. Lemma 3.1 and (H1) show that . In addition, a standard argument involving the Arzelà-Ascoli theorem implies that T is a completely continuous operator.
Let . From (H1) and (H2) there exist such that for all , for all . Then, for all , . Now, we choose a positive constant such that and define . For any , from the condition we get . Thus, for any , we find that
Let and we define . Clearly, and for any , we obtain , then . Thus, for any , it implies that
Based on Theorem 4.4, we get from (4.1) and (4.2) that the operator T has at least one fixed point. Thus, it follows that (1.1)-(1.2) has at least one nonnegative solution and from (H1) and (H2), (1.1)-(1.2) has at least one positive solution. □
Finally, we give some examples to illustrate the results obtained in this paper.
Consider the following system of boundary value problem:
, , , , and . We have
where , , , , , , , , , and .
Then from Theorem 3.2 we conclude that the system of boundary value problem has a unique solution .
Consider the following system of boundary value problem:
, , , , , , and . In this case we have
For , we find
Then from Theorem 3.4 we conclude that the system of boundary value problem has at least one solution .
Consider the following system of boundary value problem:
where for all . Let
We can easily show that conditions (H1), (H2) and (H3) are satisfied. Hence, by Theorem 4.5 this problem has at least one positive solution.
Bebernes J, Eberly D: Mathematical Problems from Combustion Theory. Springer, New York; 1989.
Joseph DD, Sparrow EM: Nonlinear diffusion induced by nonlinear sources. Q. Appl. Math. 1970, 28: 327-342.
Keller HB, Cohen DS: Some positone problems suggested by nonlinear heat generation. J. Math. Mech. 1967, 16: 1361-1376.
Guezane-Lakoud A, Belakroum D: Rothe’s method for telegraph equation with integral conditions. Nonlinear Anal. 2009, 70: 3842-3853. 10.1016/j.na.2008.07.037
Yang ZL, Sun JX: Positive solutions of boundary value problems for systems of nonlinear second order ordinary differential equations. Acta Math. Sin. 2004, 47: 111-118.
Ma R: Existence of positive radial solutions for elliptic systems. J. Math. Anal. Appl. 1996, 201: 375-386. 10.1006/jmaa.1996.0261
Khan RA: The generalized method of quasilinearization and nonlinear boundary value problems with integral boundary conditions. Electron. J. Qual. Theory Differ. Equ. 2003., 2003:
Ahmed B, Alsaed A, Alghamdi BS: Analytic approximation of solutions of the forced Duffing equation with integral boundary conditions. Nonlinear Anal., Real World Appl. 2008, 9: 1727-1740. 10.1016/j.nonrwa.2007.05.005
Benchohra M, Nieto JJ, Ouahab A: Second-order boundary value problem with integral boundary conditions. Bound. Value Probl. 2011., 2011: 10.1155/2011/260309
Belarbi A, Benchohra M, Ouahab A: Multiple positive solutions for nonlinear boundary value problems with integral boundary conditions. Arch. Math. 2008, 44: 1-7.
Liu B: Positive solutions of fourth-order two point boundary value problems. Appl. Math. Comput. 2004, 148: 407-420. 10.1016/S0096-3003(02)00857-3
Sun Y, Liu L: Solvability for a nonlinear second-order three-point boundary value problem. J. Math. Anal. Appl. 2004, 296: 265-275. 10.1016/j.jmaa.2004.04.013
Yang B: Positive solutions for a fourth order boundary value problem. Electron. J. Qual. Theory Differ. Equ. 2005., 2005:
Agarwal RP, O’Regan D, Lakshmikantham V, Leela S: An upper and lower solution theory for singular Emden-Fowler equations. Nonlinear Anal., Real World Appl. 2002, 3: 275-291. 10.1016/S1468-1218(01)00029-3
Il’in VA, Moiseev EI: Nonlocal boundary value problem of the second kind for the Sturm-Liouville operator. J. Differ. Equ. 1987, 23: 979-987.
Webb JRL, Infante G: Positive solutions of nonlocal boundary value problems: a unified approach. J. Lond. Math. Soc. 2006, 74: 673-693. 10.1112/S0024610706023179
Sun Y, Liu L, Zhang J, Agarwal RP: Positive solutions of singular three-point boundary value problems for second-order differential equations. J. Comput. Appl. Math. 2009, 230: 738-750. 10.1016/j.cam.2009.01.003
Agarwal RP, O’Regan D, Lakshmikantham V, Leela S: Existence of positive solutions for singular initial and boundary value problems via the classical upper and lower solution approach. Nonlinear Anal. 2002, 50: 215-222. 10.1016/S0362-546X(01)00747-7
Wong PJY: A system of boundary value problems with positive/nonpositive nonlinearities. J. Math. Anal. Appl. 2000, 243: 293-312. 10.1006/jmaa.1999.6671
Agarwal RP, O’Regan D, Lakshmikantham V: Nonuniform nonresonance at the first eigenvalue for singular boundary value problems with sign changing nonlinearities. J. Math. Anal. Appl. 2002, 274: 404-423. 10.1016/S0022-247X(02)00340-2
Rachunkovà I: Boundary value problems with nonlinear conditions. Acta Math. Inform. Univ. Ostrav. 1994, 2: 71-77.
Rachunkovà I: Sign conditions in nonlinear boundary value problems. Acta Univ. Palacki. Olomuc., Fac. Rerum Nat., Math. 1994, 33: 117-124.
Infante G, Pietramala P, Tenuta M: Existence and localization of positive solutions for a nonlocal BVP arising in chemical reactor theory. Commun. Nonlinear Sci. Numer. Simul. 2014, 19: 2245-2251. 10.1016/j.cnsns.2013.11.009
Goodrich CS: Nonlocal systems of BVPs with asymptotically superlinear boundary conditions. Comment. Math. Univ. Carol. 2012, 53: 79-97.
Goodrich CS: Nonlocal systems of BVPs with asymptotically sublinear boundary conditions. Appl. Anal. Discrete Math. 2012, 6: 174-193. 10.2298/AADM120329010G
Infante G, Pietramala P: Existence and multiplicity of non-negative solutions for systems of perturbed Hammerstein integral equations. Nonlinear Anal. 2009, 71: 1301-1310. 10.1016/j.na.2008.11.095
Infante G, Minhós FM, Pietramala P: Non-negative solutions of systems of ODEs with coupled boundary conditions. Commun. Nonlinear Sci. Numer. Simul. 2012, 17: 4952-4960. 10.1016/j.cnsns.2012.05.025
Infante G, Pietramala P: Multiple nonnegative solutions of systems with coupled nonlinear boundary conditions. Math. Methods Appl. Sci. 2014, 37: 2080-2090. 10.1002/mma.2957
Deimling K: Nonlinear Functional Analysis. Springer, Berlin; 1985.
Guo D, Lakshmikantham V: Nonlinear Problems in Abstract Cones. Academic Press, San Diego; 1988.
The authors thank the reviewers for their constructive remarks that led to the improvement of the original manuscript.
The authors declare that they have no competing interests.
All authors contributed equally to the writing of this paper. All authors read and approved the final manuscript.
About this article
Cite this article
Jebari, R., Boukricha, A. Solvability and positive solution of a system of second-order boundary value problem with integral boundary conditions. Bound Value Probl 2014, 262 (2014). https://doi.org/10.1186/s13661-014-0262-8
- nonlinear system of second-order boundary value problem
- integral conditions
- Banach’s fixed point theorem
- Leray-Schauder nonlinear alternative
- Guo-Krasnoselskii’s fixed point theorem in cone